Missouri, 2006

Drought in Missouri, February 25 to 28, 2006

February 25 to 28, 2006 · NWS DVN · 2 events in 2 counties and zones

The drought that began back in July 2005 re-emerged across far northeast Missouri in late February 2006 and continued into March 2006. Being the middle of winter, the affects of the drought were essentially hydrologic in nature.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began back in July 2005 re-emerged across far northeast Missouri in late February 2006 and continued into March 2006. Being the middle of winter, the affects of the drought were essentially hydrologic in nature. A summary of the conditions for February 2006 is given by the service hydrologist.River ConditionsStream flows began the month with most locations reporting normal (25th to 75th percentile) to above normal (76th to 90th percentile) conditions. Stream flows gradually decreased during the month, showing little change in response to the storm system around the 16th of the month. At the end of the month most locations reported stream flows that were below normal (10th to 24th percentile) or much below normal (less than 10th percentile). A few locations reported near normal conditions and one location reported a record low for the day.Source: U.S. Geological Survey. Their WaterWatch Web site has an animation of daily flow percentiles for the United States (http://water.usgs.gov/cgi-bin/waterwatch_animation?200602).DroughtFor the entire HSA, the three-month precipitation total was 3.86 inches or 0.71 inches below normal and 85% of normal. The six-month precipitation total is 9.91 inches or 3.20 inches below normal and 76% of normal. The 12-month precipitation total is 23.35 inches or 12.88 inches below normal and 64% of normal.According to the U.S. Drought Monitor maps (http://drought.unl.edu/dm/), the extreme drought conditions (D3) which affected eastern portions of the HSA in the beginning of the month no longer exist. Severe drought conditions (D2) now cover much of the HSA with moderate drought conditions (D1) across northwestern portions of the HSA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 3:20 PM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Feb 24, 3:20 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CST FRI FEB 24 2006

.SYNOPSIS...
SURFACE WARM FRONT CONTINUES TO TRAVERSE IA THIS AFTERNOON...
EXTENDING ROUGHLY FROM FORT DODGE TO KEOKUK AT 20Z. EXTENSIVE AC
DECK IN WARM ADVECTION WING HAS THICKENED OVER MUCH OF CWFA THIS
AFTERNOON. THE CLOUDS...ALONG WITH SLOWER FRONTAL PROGRESSION...HAS
LIMITED WARMING TO MID 40S OVER THE NORTHEAST...WHILE LOWER TO MID
50S HAVE BEEN REACHED IN SW HALF AT MID AFTERNOON. THE WARM FRONT
WAS CONNECTED TO SURFACE LOW OVER SW MN...WITH ASSOCIATED COLD FRONT
TRAILING W-SW ACROSS SD. AT UPPER LEVELS...SHORTWAVE TROUGH WAS
SLIDING EAST INTO NORTHERN MN WITH FAST ZONAL FLOW CONTINUING ACROSS
CENTRAL CONUS. AS THIS TROUGH PUSHES EAST TOWARD UPPER GREAT
LAKES...STRONG SUBSIDENCE IN ITS WAKE WILL PUSH NORTHERN PLAINS COLD
FRONT AND CANADIAN HIGH PRESSURE SOUTHWARD...RETURNING AREA
TEMPERATURES TO NEAR OR BELOW NORMAL VALUES FOR THE WEEKEND.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
MAIN CHALLENGE IS TEMPERATURES TONIGHT INTO SAT AS STRONG COLD FRONT
PLUNGES SOUTH ACROSS THE REGION. THIS EVENING...THE WARM FRONT LIFTS
NORTHEAST TO BATH ENTIRE AREA IN MILD BUT BREEZY AIRMASS CURRENTLY
ACROSS WESTERN IA INTO NEB AND KS. THIS SHOULD KEEP LOW LEVELS MIXED
AND HOLD TEMPERATURES IN 40S OVER MUCH OF AREA THROUGH LATE EVENING.
SHORT TERM MODELS IN AGREEMENT WITH COLD FRONT CROSSING MS RIVER
AROUND 06Z WITH COLD ADVECTION BRISK N-NW WINDS IN ITS WAKE THROUGH
SUNRISE. THIS LOOKS REASONABLE GIVEN STRONG PRESSURE RISES IN
DAKOTAS. WENT NEAR LOW TO MID RANGE OF MOS BLEND...WITH LOWS AROUND
SUNRISE IN UPPER TEENS NORTH...TO UPPER 20S FAR SE. NAM AND GFS
BRING PERIOD OF POST FRONTAL MOISTURE FOR POTENTIAL PERIOD OF LOW
CLOUDS. WENT WITH TEMPO FOR IFR CIG IN DBQ AVIATION FORECAST WHERE
CYCLONIC CONVERGENCE AND LOW LEVEL MOISTURE GREATEST...BUT OTHERWISE
DO NOT EXPECT EXTENSIVE LOW CLOUDS TO BE A PROBLEM. ON SATURDAY...
SURFACE HIGH DROPS SE INTO MN/WI BY AFTERNOON WITH PLENTY OF
SUNSHINE IN DEEP DRY AIRMASS. WITH H85 AIRMASS IN -8 TO -12 DEG C
RANGE... TEMPERATURES TO ONLY RECOVER INTO 30S...EXCEPT FOR AREAS IN
NORTH WITH REMAINING SNOW/ICE COVER THAT MAY PREVENT THEM FROM
REACHING 30.
..SHEETS..

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
SATURDAY NIGHT...KEPT TEMPERATURES ON LOW SIDE OF GUIDANCE WITH SFC
HIGH OVERHEAD AND FAVORABLE RADIATIONAL COOLING WITH CLEAR TO MOSTLY
CLEAR SKIES AND LIGHT WINDS.   POSSIBLE SOME CLOUDS TO ARRIVE NEAR
DAYBREAK NW SECTIONS WHICH LATER SHIFTS SHOULD RE-LOOK.  MODEST
RECOVERY SUNDAY WITH HIGHS IN 30S TO AROUND 40 SW SECTIONS UNDER
PARTLY SUNNY SKY. LATEST SUITE OF SOLUTIONS SHOWS INCREASING
BAROCLINICITY AND SMALLER SCALE FEATURES ALONG FRONT AS NEXT SHOT OF
CANADIAN AIR ARRIVES LATE MONDAY. BELIEVE NAM-ETA AND GFS A BIT TOO
WARM PER UKMET/ECMWF/ENSEMBLES WHICH LATEST 18Z NAM NOW LEANING
TOWARD AS SLIGHTLY COOLER WITH MORE VIGOROUS SFC FRONT ARRIVAL.  MAX
TEMPS ACROSS AREA PROBABLY TO HAVE LARGER GRADIENT OF GTE 15 DEGREES
OR MORE TO PASS TO NIGHT SHIFT AS CLEAR INDICATIONS OF OUR FIRST
LAKE MICHIGAN ENHANCED FRONT. SUGGEST LATER SHIFTS CONSIDER TEMPS
TRENDING DOWN NORTH OF HIGHWAY 30 BY A CATEGORY WITH POTENTIAL LOWER
CLOUDS OFF LAKE AND TEMPS SOUTH MAY NEED TO BE BUMPED A CATEGORY OR
TWO...ALONG AND ESPECIALLY SOUTH OF HIGHWAY 34.  STILL KEPT DRY AS
NOT ENOUGH FINER SCALE RESOLUTIONS FOR ENOUGH MOISTURE POOLING OR
FORCING ATTM. TUESDAY...MORE COMFORTABLE WITH CONSISTENT ECMWF...
UKMET BLEND WHICH LATEST 18Z NAM TRENDS TOWARD OF BACKDOOR FRONT WITH
FLOW OFF LAKE MICHIGAN AND POSSIBLE INCREASED CLOUDS NEED TO BE ADDED
AS BAROCLINICITY ZONE INCREASES AHEAD OF MAIN ENERGY LOBE EJECTING
FROM PACIFIC OCEAN. TEMPS ON TUESDAY TO WARM NEAR FRONT FAR SOUTH TO
NEAR 50 BUT CENTRAL AND ESPECIALLY NORTH SECTIONS WITH STIFF EAST TO
NORTHEAST WINDS OFF LAKE MICHIGAN TO KEEP TEMPS IN 40S AND UPPER 30S
NORTH. AGAIN LATER SHIFTS MAY NEED TO UP CLOUDS AS LATER SOLUTIONS
CAPTURE ENOUGH DETAIL TO SUPPORT MOISTURE POOLING AND MORE CLOUD
DEVELOPMENT.

WEDNESDAY...THURSDAY...LATEST GFS HAS AS NORMAL FLIP FLOPPED FROM
TOO WEAK AND TOO FAR SOUTH TO TOO FAR NORTH.  ECMWF/UKMET ARE SIMILAR TO
PAST RUNS WITH ONLY MINOR CHANGES AND WITH ENSEMBLES AND JET STRUCTURE
SUPPORTING THEM...NOW CLEAR LOCAL AREA TO EXPERIENCE A MODERATE STRENGTH
LOW PRESSURE SYSTEM TO PASS NEAR TO JUST SOUTH OF AREA.  UPPED POPS TO
40 ON WEDNESDAY WITH RAIN AND POSSIBLY SOME SNOW FAR NORTH AND 30
WEDNESDAY NIGHT AND SLIGHT CHANCE THURSDAY OF RAIN/SNOW AS FAST SYSTEM
PULLS AWAY. LARGE SCALE FEATURES OF LOW LEVEL MOISTURE AND CONVERGENCE
WITH PROJECTED TRACK SUPPORT A LIGHT TO MODERATE CLIMATOLOGICAL
PRECIPITATION EVENT WITH PROBABLY TAKING ANOTHER 36-48 HOURS FOR GFS-
NAM/ETA PRECIPITATION SCHEMES TO CATCH UP ON THIS TYPE FORCING.  ONLY
LINGERING ISSUE IS EXACT TRACK SHOULD BE BETTER RESOLVED NEXT 24-36
HOURS WITH CURRENT JET STRUCTURE AND THERMAL FIELDS FAVORING A TRACK
ALONG TO JUST NORTH OF I-70 WHICH USUALLY GIVES ALL OR MOST OF AREA SOME
PRECIPITATION OF STRATIFORM VARIETY...IF FURTHER NORTH THAN THUNDER NOT
OUT OF QUESTION SOUTH SECTIONS.  TEMPS TRENDED SEASONABLY MILD WITH
WARMEST TEMPS FAR SOUTH NEAR BOUNDARY. OVERRUNNING AND EAST WINDS SHOULD
KEEP REGION FROM WARMING UP TOO MUCH.  DAY 6 AND 7 MODELS DIFFER WITH
ECMWF COLDEST AND GFS MILDEST...TOOK MIDDLE OF THE ROAD OF TEMPS.

DAYS 8-14 (MARCH 3-9) NOTEWORTHY IS ALL SOLUTIONS INCLUDING ENSEMBLES
SUPPORT A FAVORABLE PATTERN FOR CLIMATOLOGICALLY HEAVY PRECIPITATION
IN FORM OF SNOW OR RAIN/SNOW FOR AREA WHICH REGION NEEDS AS WE HEAD
TOWARD SPRING.   SUITE OF MOST RELIABLE TELECONNECTION STUDIES ARE
ALSO VERY ENCOURAGING SUPPORTING DYNAMIC INDIVIDUAL MODEL SOLUTIONS
OF VIGOROUS STORM TRACKS AS SW TO WEST UPPER FLOW AND PRE-EXISTING
STRONG BAROCLINIC ZONE AND GENERALLY MILD TEMPS FAR SE CONUS SUPPORTS
AN OPEN GULF TO PUSH MOISTURE INTO MIDWEST.  THIS PATTERN HAS BEEN
SIGNALLED FOR THREE DAYS...SO AGAIN LOOK PROMISING TO MITIGATE
DROUGHT...SHOULD BE EVIDENT IF TO OCCUR NEXT 2-3 DAYS.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Feb 24, 4:43 AM CST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CST FRI FEB 24 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
443 AM CST FRI FEB 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF RAIN AND SNOW WEDNESDAY AND THURSDAY.  THE
THREAT FOR HAZARDOUS WINTER WEATHER IS UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clark

When
February 25, 12:00 AM CST to February 28, 11:59 PM CST
Where
Clark forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Drought, Scotland

When
February 25, 12:00 AM CST to February 28, 11:59 PM CST
Where
Scotland forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492315, 5492316.